Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 84, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2023, 7:58 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 20, 2023, 9:00 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:19 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:26 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 20, 3:26 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service State College PA 326 PM EDT Thu Jul 20 2023 .SYNOPSIS... Low pressure over the Upper Peninsula of Michigan this morning will track north of Pennsylvania Friday, dragging a trailing cold front through the region. Showers and thunderstorms are expected along and ahead of this front, and some storms may contain gusty winds and heavy downpours this evening into tonight. High pressure will build into Pennsylvania this weekend, then pass off of the east coast next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Any lingering fog/low clouds have cleared as of midday, and cu is rapidly building over central PA. We've even see a few showers already popping up over the Lower Susq Valley. Model guidance supports a partly sunny and seasonably warm afternoon, with little in the way of organized convection. However, falling heights and surging low level moisture preceding a potent upstream shortwave could spawn scattered late day convection across the northwest part of the CWA, where modest capes and deep layer shear of 30-40kts could support a few strong storms. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... The greater threat of severe weather should arrive in the NW mtns around 00z, when large scale forcing ramps up ahead of a potent mid level shortwave crossing the eastern Grt Lks. Several convection-allowing models track a squall line from northwest to southeast across the area this evening through the overnight hours. A strong southerly low level jet should advect increasing moisture into the region, partially offsetting the affect of nocturnal cooling and sustaining a moderately unstable environment ahead of the shortwave. SPC continues to highlight the NW Mtns for the best chance of damaging wind gusts late this evening. However, strong large scale forcing could potentially sustain a line of strong to severe thunderstorms further to the southeast overnight. The progressive nature of this feature and pwats not too far from normal suggest that flooding concerns should be isolated. The wettest HREF members produce spot amounts in the 2-3 inch range, which could result in flooding, especially if it were to fall where FFG is lowest over portions the Middle Susq Valley. Expect the threat of showers/tsra to diminish markedly from west to east late tonight, as the low level jet and plume of higher pwats shifts east of the forecast area. After a lull in activity early Friday, another round of convection could accompany the passage of the surface cold front over the eastern part of the CWA Friday afternoon. Cool temps aloft could also support a few diurnally-driven showers across the Allegheny Plateau. Surface ridging and an associated low-pwat air mass is progged to build into the region Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Medium range guidance continues to suggest a stretch of relatively dry weather through next weekend in association with an area of high pressure. Conditions will become more humid into Monday as high pressure begins drifting eastwards off the east coast. Scattered daytime convection will cover CPA on Monday and Tuesday, with Chc PoPs during the afternoon and evening hours before tapering off in the overnight/morning hours. An area of high pressure south of PA will bring drier conditions for Wednesday, with seasonable temperatures expected. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Predominantly VFR conditions and light winds for most of the day today and into the early evening. Showers and thunderstorms are likely to overspread the region from the west this evening in association with low pressure tracking across the Grt LKs. The main uncertainties right now are on the timing of impacts. Guidance suggests that storm mode will be mostly linear as it moves across the state and reach out western sites near 00Z. That line of thunderstorms will begin to approach eastern sites by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and fog will once again be possible in locations that see rain. Outlook... Fri...AM low cigs/tsra impacts possible. Sat...Slight chance of AM low cigs W Mtns. Sun...Patchy AM valley fog possible NW Mtns. Mon...Isold PM tsra impacts possible. && .CLIMATE... With 13 days left in the month, 2023 ranks as the 8th wettest July at Williamsport with total rainfall of 7.69 inches. This total is likely to increase through month end with only 0.31" needed to crack the top 5 wettest on record. Top 10 wettest July at Williamsport 1. 2018 11.99" 2. 1992 9.65" 3. 1958 8.30" 4. 1928 8.02" 5. 1908 8.01" 6. 2004 7.99" 7. 1947 7.79" 8. 2023 7.69" 9. 2017 7.45" 10. 1956 7.17" && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Evanego NEAR TERM...Fitzgerald/Evanego SHORT TERM...Fitzgerald/Evanego LONG TERM...Dangelo/NPB AVIATION...NPB/Bowen CLIMATE...Steinbugl
Hazardous weather outlook, Jul 20, 6:26 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 626 PM EDT Thu Jul 20 2023 PAZ057>059-064>066-212230- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 626 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible later tonight. Heavy rain and minor flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will linger on Friday, and may still be capable of producing damaging winds, large hail and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-063-212230- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 626 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain is possible and may lead to minor flooding along smaller creeks and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:22 PM EDT | Special Weather Statement | CTP | York | 23 min |
| Jul 19, 8:41 PM EDT | Severe Thunderstorm Warning | CTP | York | 42 min |
| Jul 19, 9:39 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Jul 20, 1:46 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Jul 20, 6:16 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 44 min |
| Jul 20, 6:57 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 63 min |
| Jul 20, 7:15 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.